Hail, Mercer
- When
- April 8, 12:20 AM EST to 12:23 AM EST
- Where
- Mercer County, 1.26 mi WNW of Chattanooga
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.640, -84.790
Showers and thunderstorms pushed southeast across the region during the early morning hours. Many of the storms produced large hail along with locally damaging wind gusts and minor flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Showers and thunderstorms pushed southeast across the region during the early morning hours. Many of the storms produced large hail along with locally damaging wind gusts and minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 7, 8:46 PM EST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 946 PM EDT Tue Apr 7 2020 .SYNOPSIS... A warm front north of the area will keep an influx of more moist and unstable air over the Ohio Valley tonight. Thunderstorms, some severe, are forecast to sweep through the area overnight with the passage of a cold front. A brief period of high pressure and dry weather on Wednesday will be followed by another more potent cold front Wednesday night containing additional showers and thunderstorms. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Current surface analysis indicates that low pressure is moving ESE across southern Michigan, with widespread strong to severe convection running south of / ahead of the low from Port Huron MI to Chicago IL. The warm sector in place to the south of this low is currently free of storms or any signs of convective development, capped by quite a bit of warm air located at about 750mb. Current conditions within the warm sector (across IN/OH) are characterized by SW winds, temperatures in the upper 60s to lower 70s, and dewpoints in the mid 50s to around 60. The main focus for tonight is on the potential for severe thunderstorms, as the aforementioned convection moves southwest through Indiana and Ohio. There appears to be a well-defined wind shift and theta-e boundary in the lower levels that will move southwest, crossing through the ILN forecast area between 06Z-12Z, with storms generally focused ahead of it. Upper level support for convection is not as impressive, with generally broad ridging aloft, and no obvious signs of large-scale vorticity advection. Thus, the forcing part of the equation for tonight is mixed -- favorable in the low levels, and not so much aloft. A westerly LLJ is expected to develop across Indiana in the 00Z-06Z time frame, providing a surge of warmth and moisture into the boundary layer, which should keep conditions favorable for additional thunderstorm development as the evening turns into the overnight. The key factor for tonight is instability, with high confidence (now supported by the 00Z KILN sounding) in very steep lapse rates aloft. The evening sounding indicated 700mb-500mb lapse rates of 7.4 degrees C/km, and several models are indicating that these mid-level lapse rates may exceed 8.0 degrees C/km in the next few hours across the northern / northwestern sections of the ILN forecast area. When looking at projections of CAPE, it is interesting to note that the CAPE from a lifted parcel is arranged a little differently on the sounding than might be normal -- the majority of the instability (and the greatest separation from atmospheric temperature to parcel) is focused high in the troposphere, within a zone where hail growth is favored. Deep-layer wind shear is also impressive enough to allow for storm organization (supercells / clusters) which will further enhance the threat for hail. This forecast is in agreement with the SPC D1 outlook, which indicates the potential for significant hail. There are also a couple of limiting factors that should be discussed. First off, there are some concerns with storm coverage, especially on the western periphery of the developing convective system. The last few runs of the HRRR have been quite meager with the western extent of convection. However, not too much attention is being paid to this solution -- current upstream radar imagery and the expected theta-e surge (mentioned above) would suggest that convective development is more likely than not to continue across much of the CWA -- especially the northern half. Second off, there are some concerns with boundary layer stability, which can be assessed to some degree by looking at surface dewpoints. Most of the model projections (sans the NAM which is well too moist) suggest that dewpoints in the ILN CWA will increase from the mid 50s to the lower 60s over the next few hours. It remains to be seen if dewpoint advection will be strong enough to do this. The expected vertical profile ahead of the storms will likely feature only marginal lapse rates in the lowest few thousand feet, topped (as mentioned) by very steep lapse rates further aloft. Any marginal lapse rates near the surface, and any remnant of the cap that sticks around, would work to significantly limit the threat for convective wind. If these storms congeal into more of a cold-pool driven MCS, the wind threat would obviously increase. As a final note -- 0-1km shear orientation and magnitude, combined with the issues of boundary layer stability, would suggest that the tornado threat for this event is not particularly high. Severe Thunderstorm Watch 84 is now in effect for the northern three ILN counties, and additional watch issuance further south may be needed. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... Cold pool stratus trailing the storms from earlier overnight will break up in the morning from northwest to southeast as drier air works in with high pressure to the north. Upper level height fields drop off slightly and the more traditional cold front with the tiniest of recoveries on Thursday or a steady/slow drop in readings through the day is expected with upper level support reinforcing the cold advection beyond this period. Showers and possibly a few thunderstorms over the southern portions of the CWA are possible overnight as the next front crosses tomorrow night, beginning towards midnight in the northwest and exiting by daybreak in the southeast. Highs Wednesday will be in the upper 60s to lower 70s, with overnight lows ranging from near 40 in the northwest to near 50 in the southeast. && .LONG TERM /THURSDAY THROUGH TUESDAY/... We could see a few lingering showers across our far southeast Thursday morning but with the cold front moving off to our southeast, expect mainly dry conditions through the day. In decent CAA through the day, temperatures will likely not recover too much with highs ranging from the mid 40s northwest to possibly mid 50s across the southeast. The CAA and a fairly tight pressure gradient will also lead to some gusty winds through the day. Surface high pressure will build east across the Ohio Valley Thursday night through Friday night, leading to dry but seasonably cool conditions. Lows Thursday night will be down into the mid 30s but think winds may stay up enough to help limit frost development. Highs on Friday will generally be in the 40s. Lows Friday night will be in the low 30s and with lighter winds, it looks like a better chance for some frost. This will be somewhat dependent though on how fast clouds possibly move in later Friday night/early Saturday morning. Mid level short wave energy will lift out of the Southern Plains and across the lower Ohio Valley Saturday into Sunday. This will help carve out a broader trough across the central US through early to mid next week. Models differ on their timing/placement and strength of an associated surface low that will lift northeast across the eastern US/possibly Great Lakes region Sunday into Monday. This will lead to an increasing chance of showers and perhaps a thunderstorm through the later half of the weekend. Will allow for a gradual increase in pops heading into Sunday/Sunday night, but mostly limit them to high likely or chance given some of the uncertainty. For that same reason, will linger some slight chance pops on into Tuesday. Temperatures (and winds) through this time period will also be dependent on the strength/track of the low. Have trended toward the model blend for temps (and consall for winds). && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... VFR conditions will continue for the start of the TAF period, with gusty WSW winds. Going into the overnight hours, the main concern will be for thunderstorms to move in from the north. Some of these storms may be severe, so strong winds and hail are a possibility -- along with IFR conditions. The most likely timing for storms will be in the 05Z-08Z time frame for KDAY/KCMH/KLCK/KILN and a couple hours later for KCVG/KLUK. After the storms depart, winds will shift to the northwest, and a period of MVFR ceilings is expected for most locations. However, confidence is not particularly high in the ceiling forecast, and some areas may stay mainly VFR. At any rate, by 15Z, VFR conditions are expected again with clearing skies. Very little weather of consequence is expected through the daytime hours tomorrow, with NW winds at or below 10 knots, and VFR conditions. The next chance for showers and storms will move in after the end of the TAF period. OUTLOOK...Thunderstorms are possible Wednesday night. MVFR conditions are possible Wednesday night through Thursday morning. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Franks NEAR TERM...Hatzos SHORT TERM...Franks LONG TERM...Sites AVIATION...Hatzos
Hazardous Weather Outlook National Weather Service Wilmington OH 333 PM EDT Tue Apr 7 2020 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-081945- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 333 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are expected to cross the region late this evening and overnight. Some strong to severe storms are possible, with large hail and damaging wind being the primary threats. A tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, while following all local, state and CDC guidelines.
Special Weather Statement
National Weather Service Wilmington OH
1244 AM EDT Wed Apr 8 2020
OHZ034-035-080515-
Auglaize OH-Mercer OH-
1244 AM EDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AUGLAIZE AND
NORTHERN MERCER COUNTIES UNTIL 115 AM EDT...
At 1243 AM EDT, radar indicated a strong thunderstorm 7 miles west of
Rockford, moving east at 60 mph.
STORM HAZARDS INCLUDE...
Penny size hail...
Locations impacted include...
Celina, Wapakoneta, St. Marys, Fort Shawnee, Cridersville, Rockford,
New Knoxville, Moulton, Mendon, Buckland, Chattanooga, Kossuth, Tama,
Neptune, State Route 116 at State Route 197 and Bulkhead.
This includes I-75 in Ohio between mile markers 110 and 118.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4072 8446 4068 8445 4069 8422 4066 8422
4066 8411 4064 8411 4050 8419 4048 8428
4048 8434 4047 8434 4046 8438 4056 8480
4073 8480
TIME...MOT...LOC 0443Z 280DEG 51KT 4066 8479
HatzosSpecial Weather Statement
National Weather Service Wilmington OH
110 AM EDT Wed Apr 8 2020
OHZ034-035-043-044-080545-
Auglaize OH-Logan OH-Shelby OH-Mercer OH-
110 AM EDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...
NORTHWESTERN LOGAN...AUGLAIZE AND NORTHEASTERN MERCER COUNTIES UNTIL
145 AM EDT...
At 109 AM EDT, radar indicated a strong thunderstorm near St. Marys,
moving east at 50 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...
Locations impacted include...
Celina, Wapakoneta, St. Marys, Coldwater, Fort Shawnee, New Bremen,
Minster, Cridersville, Anna, Jackson Center, Russells Point, Botkins,
Lakeview, New Knoxville, Waynesfield, Chippewa Park, Moulton, Mendon,
Chickasaw and Buckland.
This includes I-75 in Ohio between mile markers 98 and 118.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4068 8445 4069 8422 4066 8422 4066 8411
4064 8411 4064 8388 4042 8388 4036 8418
4047 8467 4073 8460 4073 8446
TIME...MOT...LOC 0509Z 282DEG 43KT 4061 8435
HatzosSpecial Weather Statement National Weather Service Wilmington OH 120 AM EDT Wed Apr 8 2020 OHZ034-042-080545- Darke OH-Mercer OH- 120 AM EDT Wed Apr 8 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DARKE AND SOUTHERN MERCER COUNTIES UNTIL 145 AM EDT... At 120 AM EDT, radar indicated a strong thunderstorm near Portland, moving east at 50 mph. STORM HAZARDS INCLUDE... Winds to 45 mph... One half inch diameter hail... Locations impacted include... Coldwater, Versailles, St. Henry, Fort Recovery, Osgood, Chickasaw, Burkettsville, North Star, Rossburg, Montezuma, New Weston, Yorkshire, North Dayton, Rose Hill, Maria Stein, Brock, Eldora Speedway, Carthagena and Willowdell. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 4050 8446 4020 8444 4030 8481 4055 8480 TIME...MOT...LOC 0520Z 282DEG 41KT 4044 8490 Hatzos
The Northern Indiana radar (KIWX), 111 km away, was scanning. The volume nearest the first event began at 05:18 UTC.
18 hail, 6 thunderstorm wind, 2 flood, 1 lightning. Local standard time, as filed.
A tree was knocked down on OH-368 near Huntsville.
Several trees were knocked down in the city of Bellefontaine.
A very large Alpine spruce was uprooted.
A tree fell onto communication lines knocking them down.
Lightning hit a structure at the intersection of Cosgray and Hayden Roads in Hilliard.
One inch diameter tree limbs were broken off and a few shingles were also removed.
The hail fell near the intersecton of OH-235 and I-70.
An amateur radio operator and the 911 call center reported that a road was blocked by high water near OH-235 and Gerlaugh Road.
High water was reported over West Blee Road.
Numerous trees were damaged on Buckingham Lane.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876411, 876412, 876443, 876445, 880985, 876414, 876451, 876415, 876416, 876417, 876456, 876418, 876419, 876420, 876421, 876459, 876422, 876423, 876425, 876432, 876460, 876461, 876462, 876408, 876464, 876410, 876465.